Disclaimer: Tapering off antiepileptic drugs (AEDs) always raises the risk of seizures. Because of the many risks associated with it, tapering should only be done under doctor supervision. While the writer is sharing her personal experience for the purpose of this story, she in no way condones this risky behavior or encourages others to follow her example. She recognizes that seizures are different for everyone and believes great care should be taken to prevent them.
A gentle hush fell upon the apartment, one as quiet as the moment demanded. All I heard was the pounding of my heart telling me to do it. Intensity flashed in my eyes, gold upon hazel. Years would pass before I'd see it again.
The bathroom was dark, I want to say it was raining. I stood before the sink, advising my reflection. The conversation was brief. A breathlessness hung over it. For the first time in ages, I was doing something right, even though it looked wrong.
I didn't flinch, didn't lean in. I kept my distance to watch the moment unfold. Dr. Sullivan might see me and think how far I'd fallen. I could only marvel at how fierce I'd become. It was most unlikely, me standing before the mirror that October morning. Holding the gaze, I felt the distance between my younger self and the current rendition. One so obedient, the other so bold. Within us, the same fire churned. It was the fire that brought me here.
I remembered the 18-year-old I used to be, how she dared to dream. Back then I imagined tapering off under doctor supervision, not going rogue. I didn't stop to ponder what had changed in the 15 years since then. Didn't have to. I was a living incarnation of it.
"The first sign of an aura you're right back up. You hear me? You're right back up."
Then, as casually as pouring a cup of coffee, I took the pills the way I chose to — 25 milligrams less than prescribed.
© 2020 Beth Geraci